Alert archive / New York / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 101, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 31, 1995, 6:09 PM EDT for Chemung County, New York. It was in force for 51 min.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1995, 6:09 PM EDT (22:09 UTC)
- Expired
- Aug 31, 1995, 7:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chemung County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 312208 RRA SVRBGM NYC015-312300- BULLETIN - EBS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 609 PM EDT THU AUG 31 1995 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN CENTRAL NEW YORK ...CHEMUNG COUNTY A LINE OF SEVERE THUNDERSTORMS MOVING INTO NORTHWEST CHEMUNG COUNTY WILL REACH HORSEHEADS BY 615 PM...ELMIRA AND VAN ETTEN BETWEEN 625 AND 635 PM...AND CHEMUNG AROUND 645 PM. THESE STORMS DOWNED TREES AND POWER LINS IN BATH...SAVONA AND URBANA IN STUEBEN COUNTY BETWEEN 555 PM AND 605 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVER>S THE ROAD. WALDSTREICHER &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:31 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 31, 1:31 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 130 PM EDT THU AUG 31 1995 LATEST 88D LOOPS CONT TO SHOW BATCHES OF SHWRS/TSTMS MOVG BASICALLY W TO E ACRS LK ONT AND THE ADIRONDACKS ATTM. SFC ANALYSIS DEPICTS WARM FRNTL BNDRY/DEW PT BNDRY MOVG THRU THIS GENERAL AREA...PROBABLY AIDING LIFT/LL CONV. FURTHER S/E...NOT MUCH GOING ON YET. HOWEVER...AMS DESTAB WILL CONT AS SFC TEMPS/DEW PTS CLIMB. ALSO...KRMX AND KBGM VWP/S SHOW WINDS OF 30-40 KTS ARND 4K FT WITH SOME LL DIR SHEAR. FRNTL BNDRY ITSELF WILL BE DECENT SOURCE OF LIFT AS IT APPROACHES LTR THIS AFTN/EVE. THUS...WILL INCLUDE A "THRU THIS EVE" PD ALL ZNS FOR SCTD RW/TRW. IT APPEARS THAT NRN PTNS OF THE CWA WILL HAVE TO BE MONITORED CLOSELY THE NEXT SVRL HRS AS WND FIELDS ARE STGST THIS AREA. FROPA IS XPCD TO OCCUR FOR MOST ZNS BEFORE MIDNIGHT...MAYBE A LTL LATER FOR WRN CATS/NERN PA. BEHIND FRNT...GRIDDED X-SXNS SHOW A SHALLOW LYR OF MOIST ARND 85H. CURRENT SFC OBS ALSO INDICATE THAT THERE ARE SOME LO CLDS TO THE REAR OF THE BNDRY. THEREFORE...WILL KEEP M/CLDY SKIES IN FOR THE OVRNT PD. FRI...MODELS SHOW GOOD CAA. ALSO...VIGOROUS 5H S/W SWINGS THRU FROM THE NW. AS A RESULT...THERE SHUD BE A FAIR AMT OF CU/SC. I CUD EVEN SEE A FEW SPRNKLS...BUT DON/T THINK IT WILL BE WIDESPREAD/SIGNFCNT ENUF TO MENTION. V/C SEEMS OK...SO WILL GO WITH IT. FRI NT/SAT...SFC HI BLDS IN FROM THE UPPER MIDWEST. GRDL CLRG SHUD DVLP FRI EVE...WITH A M/SNY DAY FOR SAT. GUIDANCE NUMBERS LOOK REASONABLE...SO HAVE ACCEPTED THEM. ZNS OUT BY 145 PM. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, Aug 31, 2:59 PM EDT, 3 hours 10 minutes before
NYZ056-024-045-044-057-046-023-022-055-025-017-036-009-037-018-016- 015-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 259 PM EDT THU AUG 31 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... CAYUGA NY... MADISON NY... ONEIDA NY... ONONDAGA NY... SENECA NY... YATES NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. MJ
Special weather statement, Aug 31, 3:00 PM EDT, 3 hours 9 minutes before
NYZ056-024-045-044-057-046-023-022-055-025-017-036-009-037-018-016- 015-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 259 PM EDT THU AUG 31 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... CAYUGA NY... MADISON NY... ONEIDA NY... ONONDAGA NY... SENECA NY... YATES NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. MJ
Local storm report, Aug 31, 4:50 PM EDT, 1 hour 19 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 PM EDT THU AUG 31 1995
PRELIMINARY SEVERE WEATHER REPORTS FOR THURSDAY AUGUST 31
TIME(EDT) CITY OR TOWN ST EVENT/REMARKS
DATE COUNTY
230 PM CAMDEN NY WIND DAMAGE
08/31/95 ONEIDA CO NUMEROUS TREES AND WIRES
DOWN
230 PM BALDWINSVILLE NY WIND DAMAGE
08/31/95 ONONDAGA CO LARGE LIMBS DOWN ON ROAD
240 PM CICERO NY WIND DAMAGE
08/31/95 ONONDAGA CO TREES AND WIRES DOWN
245 PM NORTH SYRACUSE NY WIND DAMAGE
08/31/95 ONONDAGA CO TREES AND WIRES DOWN
300 PM NORTH BAY & SYLVAN BEACH NY WIND DAMAGE
08/31/95 ONEIDA CO NUMEROUS REPORTS OF TREES
AND WIRES DOWN
300 PM CANASTOTA NY WIND DAMAGE
08/31/95 MADISON CO NUMEROUS REPORTS OF TREES
DOWN
305 PM ROME/GRIFFISS AFB NY WIND GUST
08/31/95 ONEIDA CO GUST TO 59 MPH AT GRIFFISS
AIR FORCE BASE
310 PM CHITTENANGO NY WIND DAMAGE
08/31/95 MADISON CO TREES DOWN...FUNNEL CLOUD
ALSO REPORTED
END/JSW/MJ/JCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:19 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 56 min |
| Aug 31, 2:19 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 56 min |
| Aug 31, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 61 min |
| Aug 31, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 36 min |
| Aug 31, 5:45 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 60 min |
| Aug 31, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 56 min |
| Aug 31, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tompkins | 56 min |
| Aug 31, 6:19 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 71 min |
| Aug 31, 7:11 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 64 min |
| Aug 31, 7:50 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 85 min |
Nearby
Severe Thunderstorm Warnings in New York, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.